Minnesota, 2019

Hail in Minnesota, July 26, 2019

July 26, 2019 · NWS MPX · 39 events in 8 counties and zones

During the afternoon, of Friday, July 26th, thunderstorms developed along a frontal boundary moving slowly southeastward across central Minnesota. These storms quickly became severe near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon, of Friday, July 26th, thunderstorms developed along a frontal boundary moving slowly southeastward across central Minnesota. These storms quickly became severe near St. Cloud and tracked southeast, mainly along the Mississippi River toward the northern suburbs of the Twin Cities. A swath of large hail developed near St. Cloud, where numerous hail stones up to golf ball size were reported. These hail stones rose to the diameter of 4 near Clear Lake. Social media was active and numerous pictures came in supporting the large hail stones which eventually moved across the northern sections of the Twin Cities metro area. Slowly, as the evening progressed, the severe weather abated with only isolated reports of large hail into Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 26, 1:31 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 1:31 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Fri Jul 26 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 235 PM CDT Fri Jul 26 2019

Early this afternoon a surface front was bisecting parts of west
central, and central Minnesota. Winds shift to the west behind this
front, but most of the deep moisture resided with the morning
thunderstorms which left most of Minnesota by late morning. Remnants
of the deeper moisture was evident as isolated storms continued in
central Wisconsin as of 2 pm. The lack of deep moisture has, and
will likely limit the amount of convection later this afternoon, and
into the evening across Minnesota. However, the surface front
sliding southeast this evening, and a subtle short wave that was
evident across North Dakota this afternoon, will lead to isolated
convection toward sunset. Until the convection develops, skies will
be mostly clear with a southwest/west wind. Severe weather parameter
are conducive for isolated supercell development as wind shear
values are between 35-45 kts. Both large hail and damaging winds are
possible due to the amount of wind shear that may be tapped early
before sunset.

Evening chance of showers/storms are related to the surface front
and timing of the short wave moving through the region this evening.
Due to the limiting factors of strong moisture convergence and only
a weak short wave moving across the area, precipitation chances will
remain near or below likely criteria. I wouldn't be surprised to see
parts of eastern Minnesota, and west central Wisconsin to be
upgraded to likely or categorical if better moisture transport is
obtained, and convection can initiate along the surface boundary.
The chances of precipitation continue southward toward the Iowa
border thru early Saturday morning before dissipating. Saturday
should be dry with the exception along the Iowa border where the
surface front will be close. No changes for Saturday night as the
bulk of the next chance of precipitation isn't likely until after
sunrise Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jul 26 2019

Longer term trends continue to paint a rather wet Sunday/Sunday
night for the area with a cooler and drier trend into midweek next
week.

Overall, models continue to drive a potent short wave trough
across the region Sunday. Will hold onto higher end PoPs for now
as this system works across the area. SPC day 3 outlooked
Marginal severe risk which looks OK at this point. Will likely
see convection move into central MN by midday Sunday. With
widespread cloud and rain, should limit overall instability and
severe potential. Heavy rainfall will be associated as this system
lifts through with PW's around 2 standard deviations above the
mean expected.

This system exits to the east Sunday night and the overall upper
flow pattern becomes a bit more northwest into at least midweek
next week. This will drive cooler and drier air across the western
Great Lakes during the period with nearly ideal summer weather
conditions. Temperatures generally 75 to 80 with overnight lows 55
to 60 and dewpoints ranging in the 50s.

Models have trended drier with the Tuesday/Tuesday night
convective potential with high pressure dominating the area. Left
a slight chance PoP to the southwest where models suggest better
forcing and possible instability on the periphery of the western
CONUS ridge.

Riding aloft to the west and trough to the east will continue
through the end of the week, with possible short waves lifting
over the ridge and affecting the area, mainly late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Jul 26 2019

Isolated storms are likely late this afternoon, and into the
evening. However, timing and areal extent remains questionable.
The best coverage area will occur after 5 PM from east central
Minnesota, south-southeast into portions of west central
Wisconsin thru 05Z. This will mainly affect KRNH, KEAU and KMSP
airport sites. Elsewhere, coverage is not expected to be more than
very isolated to include in the 18Z TAF. Higher confidence that
KAXN will be dry through the period, with KRNH the best chance of
TSRA. Winds will become more WSW over western Minnesota this
afternoon, and gusty southwest wind in south central Minnesota,
and west central Wisconsin. Winds will be more northwest on
Saturday.

KMSP...

The best chance of any thunderstorm activity near KMSP will occur
between 00-04Z. Once TSRA develop northwest of KMSP, the TAF will
be amended for timing. VFR conditions are likely after the evening
TSRA with a northwest wind developing on Saturday.

/OUTLOOK FOR KMSP/

Sun...MVFR possible with TSRA likely. SE wind 5-15 kt bcmg SW.
Mon...VFR. NW wind 10-15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Jul 26, 11:19 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Fri Jul 26 2019

MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016-
023>028-271730-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop late this afternoon, and into
the evening for mainly far east central Minnesota, and into west
central Wisconsin. Any storm that develops will be capable of
producing large hail and damaging winds. These storms should
quickly weaken late this evening, with generally strong storms
overnight for areas of south central Minnesota as they drift
southward toward the Iowa border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe storms, SKYWARN spotter
activation is not expected.

MNZ041-042-047-048-054-055-271730-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 26, 3:10 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
410 PM CDT Fri Jul 26 2019

MNZ042-043-262200-
Morrison-Todd-
410 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD AND
SOUTHWESTERN MORRISON COUNTIES...

At 410 PM CDT, a strong thunderstorm was located near Swanville, or
12 miles west of Little Falls, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Little Falls, Pierz, Royalton, Swanville, Flensburg, Buckman,
Sobieski, Burtrum, Elmdale, Genola and Little Falls Airport.

This includes U.S. Highway 10 in Minnesota between mile markers 139
and 156.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4603 9405 4582 9409 4584 9451 4587 9475
      4605 9473
TIME...MOT...LOC 2110Z 274DEG 32KT 4596 9462

DWE
Special weather statement, Jul 26, 4:14 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Fri Jul 26 2019

MNZ049>051-262300-
Benton-Sherburne-Stearns-
514 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BENTON...
NORTHWESTERN SHERBURNE AND NORTHEASTERN STEARNS COUNTIES...

At 513 PM CDT, a strong thunderstorm was located near St. Joseph, or
near St. Cloud, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley,
Santiago, Oak Park, Duelm, Mayhew, Parent and St Cloud Airport.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 158 and 165, and
between mile markers 167 and 171.
 U.S. Highway 10 in Minnesota between mile markers 168 and 186.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4552 9439 4570 9436 4570 9379 4544 9382
TIME...MOT...LOC 2213Z 276DEG 28KT 4561 9428

DWE

The radar

The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

39 hail. Local standard time, as filed.

Hail, Stearns

When
July 26, 4:18 PM CST
Where
Stearns County, 0.48 mi W of Sartell
Measured
1.25 in hail
Reported by
Public
Coordinates
45.620, -94.210

Hail, Stearns

When
July 26, 4:20 PM CST to 4:25 PM CST
Where
Stearns County, 0.48 mi W of St Stephen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.700, -94.280

Hail, Benton

When
July 26, 4:22 PM CST
Where
Benton County, 0.69 mi S of Sauk Rapids
Measured
2.5 in hail
Reported by
Public
Coordinates
45.590, -94.170

Hail, Stearns

When
July 26, 4:24 PM CST
Where
Stearns County, 1.38 mi N of St Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.500, -94.150

Hail, Stearns

When
July 26, 4:27 PM CST
Where
Stearns County, 1.38 mi S of St Cloud
Measured
2 in hail
Reported by
Public
Coordinates
45.550, -94.170

Hail, Benton

When
July 26, 4:37 PM CST
Where
Benton County, Sauk Rapids
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.600, -94.170

Hail, Stearns

When
July 26, 4:37 PM CST
Where
Stearns County, 1.38 mi S of Sartell
Measured
0.88 in hail
Reported by
Public
Coordinates
45.600, -94.200

Hail, Stearns

When
July 26, 4:40 PM CST
Where
Stearns County, 0.84 mi SE of St Cloud
Measured
2 in hail
Reported by
Public
Coordinates
45.560, -94.160

Hail, Sherburne

When
July 26, 4:42 PM CST
Where
Sherburne County, 0.69 mi S of Clear Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -94.000

Hail, Sherburne

When
July 26, 4:45 PM CST
Where
Sherburne County, 4.52 mi NE of Clear Lake
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
45.500, -93.940

Hail, Mille Lacs

When
July 26, 4:50 PM CST
Where
Mille Lacs County, 0.48 mi E of Foreston
Measured
1 in hail
Reported by
Public
Coordinates
45.730, -93.710

Hail, Sherburne

When
July 26, 5:10 PM CST
Where
Sherburne County, 0.69 mi S of Clear Lake
Measured
2.5 in hail
Reported by
Public
Coordinates
45.440, -94.000

Hail, Wright

When
July 26, 5:48 PM CST
Where
Wright County, 0.49 mi W of Otsego
Measured
1.25 in hail
Reported by
Public
Coordinates
45.280, -93.610

Hail, Wright

When
July 26, 5:50 PM CST
Where
Wright County, 0.49 mi W of Otsego
Measured
1.75 in hail
Reported by
Public
Coordinates
45.280, -93.610

Hail, Sherburne

When
July 26, 5:56 PM CST
Where
Sherburne County, 2.13 mi NNW of Becker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.450, -93.910

Hail, Anoka

When
July 26, 6:13 PM CST
Where
Anoka County, 0.85 mi NE of Anoka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.210, -93.390

Hail, Anoka

When
July 26, 6:15 PM CST
Where
Anoka County, 1.19 mi NW of Ramsey
Measured
1.5 in hail
Reported by
Public
Coordinates
45.260, -93.450

Hail, Hennepin

When
July 26, 6:15 PM CST
Where
Hennepin County, 0.69 mi N of Dayton
Measured
1.25 in hail
Reported by
Public
Coordinates
45.240, -93.520

Hail, Sherburne

When
July 26, 6:17 PM CST
Where
Sherburne County, 4.17 mi S of Orrock
Measured
2 in hail
Reported by
Public
Coordinates
45.390, -93.740

Hail, Anoka

When
July 26, 6:23 PM CST
Where
Anoka County, 0.85 mi NE of Anoka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.210, -93.390

Hail, Sherburne

When
July 26, 6:24 PM CST
Where
Sherburne County, 5.36 mi NW of Elk River
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.360, -93.650

Hail, Sherburne

When
July 26, 6:28 PM CST
Where
Sherburne County, 5.06 mi SW of Zimmerman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.390, -93.640

Hail, Sherburne

When
July 26, 6:30 PM CST
Where
Sherburne County, 4.02 mi NW of Elk River
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.340, -93.640

Hail, Anoka

When
July 26, 6:37 PM CST
Where
Anoka County, 1.19 mi NW of Ramsey
Measured
1 in hail
Reported by
Public
Coordinates
45.260, -93.450

Hail, Sherburne

When
July 26, 6:38 PM CST
Where
Sherburne County, 4.26 mi SSE of Zimmerman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.390, -93.560

Hail, Anoka

When
July 26, 7:02 PM CST
Where
Anoka County, 1.38 mi N of Andover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.250, -93.300

Hail, Anoka

When
July 26, 7:04 PM CST
Where
Anoka County, 2.39 mi NE of Coon Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.190, -93.280

Hail, Anoka

When
July 26, 7:11 PM CST
Where
Anoka County, 0.69 mi S of Blaine
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.170, -93.220

Hail, Anoka

When
July 26, 7:13 PM CST
Where
Anoka County, 1.19 mi SE of Circle Pines
Measured
2 in hail
Reported by
Public
Coordinates
45.140, -93.150

Hail, Anoka

When
July 26, 7:15 PM CST
Where
Anoka County, Circle Pines
Measured
1 in hail
Reported by
Public
Coordinates
45.150, -93.170

Hail, Anoka

When
July 26, 7:16 PM CST
Where
Anoka County, 1.46 mi E of Anoka Co Blaine Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.130, -93.190

Hail, Ramsey

When
July 26, 7:20 PM CST
Where
Ramsey County, 0.49 mi W of Shoreview
Measured
3 in hail
Reported by
Public
Coordinates
45.080, -93.140

Hail, Ramsey

When
July 26, 7:20 PM CST
Where
Ramsey County, 0.85 mi NW of Shoreview
Measured
2 in hail
Reported by
Public
Coordinates
45.090, -93.140

Hail, Ramsey

When
July 26, 7:21 PM CST
Where
Ramsey County, 2.13 mi NNE of North Oaks
Measured
1.5 in hail
Reported by
Public
Coordinates
45.110, -93.090

Hail, Ramsey

When
July 26, 7:21 PM CST
Where
Ramsey County, 2.44 mi E of Mounds View
Measured
1 in hail
Reported by
Public
Coordinates
45.120, -93.180

Hail, Anoka

When
July 26, 7:27 PM CST
Where
Anoka County, 1.47 mi SSW of Circle Pines
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.130, -93.180

Hail, Anoka

When
July 26, 7:28 PM CST
Where
Anoka County, 1.62 mi ESE of Anoka Co Blaine Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.120, -93.190

Hail, Ramsey

When
July 26, 7:30 PM CST
Where
Ramsey County, 0.85 mi SE of White Bear Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.070, -93.010

Hail, Ramsey

When
July 26, 7:40 PM CST
Where
Ramsey County, 1.2 mi NW of White Bear Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.090, -93.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831003, 831004, 831005, 831006, 831007, 831008, 831009, 831010, 831011, 831012, 831013, 831014, 831015, 831016, 831017, 831018, 831019, 831020, 831021, 831022, 831023, 831024, 831025, 831026, 831027, 831028, 831029, 831030, 831031, 831032, 831033, 831034, 831035, 831036, 831037, 831038, 831039, 831040, 831041.